On the consistency of the combinatorial codifferential

Douglas N. Arnold, Richard S. Falk, Johnny Guzmán, Gantumur Tsogtgerel

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


In 1976, Dodziuk and Patodi employed Whitney forms to define a combinatorial codifferential operator on cochains, and they raised the question whether it is consistent in the sense that for a smooth enough differential form the combinatorial codifferential of the associated cochain converges to the exterior codifferential of the form as the triangulation is refined. In 1991, Smits proved this to be the case for the combinatorial codifferential applied to 1-forms in two dimensions under the additional assumption that the initial triangulation is refined in a completely regular fashion, by dividing each triangle into four similar triangles. In this paper we extend the result of Smits to arbitrary dimensions, showing that the combinatorial codifferential on 1-forms is consistent if the triangulations are uniform or piecewise uniform in a certain precise sense. We also show that this restriction on the triangulations is needed, giving a counterexample in which a different regular refinement procedure, namely Whitney’s standard subdivision, is used. Further, we show by numerical example that for 2-forms in three dimensions, the combinatorial codifferential is not consistent, even for the most regular subdivision process.

Original languageEnglish (US)
Pages (from-to)5487-5502
Number of pages16
JournalTransactions of the American Mathematical Society
Issue number10
StatePublished - 2014

Bibliographical note

Publisher Copyright:
© 2014 American Mathematical Society.


  • Combinatorial codifferential
  • Consistency
  • Finite element
  • Whitney form


Dive into the research topics of 'On the consistency of the combinatorial codifferential'. Together they form a unique fingerprint.

Cite this